SFEBES2012 Poster Presentations Clinical practice/governance and case reports (90 abstracts)
We report a case who presented with severe symptomatic hypocalcaemia secondary to Hypomagnesaemic Hypoparathyroidism associated with use of PPI. A fifty-seven years male smoker presented with pins and needles in arms and legs for two months with intermittent attacks of his hand becoming locked and stiff (carpopedal spasm) and calf spasms. He was on long term Omeprazole for Barretts oesophagus. He had positive Chvosteks and Trousseaus sign. Investigations revealed corrected calcium 1.65 mmol/l, phosphate 1.35 mmol/l, 25H vitamin D 21 nmol/l, magnesium 0.27 mmol/l (0.701.00), parathyroid hormone 1.9 pmol/l. Patient treated with intravenous Ca and Mg till his Calcium and Magnesium was normalized. He was prescribed 600.000 IU of vitamin D IM, oral Adcal 3, Alfacalcidol and oral Magnesium. But soon his Ca and Mg decreased again. After several weeks we managed to correct Ca with Alfacalcidol but Mg and PTH became normal only after we stopped Omeprazole. The prevalence of PPI induced hypomagnesaemia is not widely acknowledged despite PPIs have become one of most of the most widely prescribed drugs. The case shows that prolonged use of proton pump inhibitor can lead to severe hypomagnesaemia and secondary Hypoparathyroidism with symptom due to either low Ca or Mg or both. The mechanism of PPI causing hypomagnesaemia is not completely understood. Renal Mg handling is normal; the proximate cause is either defective intestinal absorption or increased losses. As highlighted in our case oral Mg therapy only partially effective in correcting the hypomagnesaemia while patient I still on PPI therapy. The majority of these patients are left on PPI therapy for years despite their symptoms and significant morbidity. The health care professionals should consider monitoring serum Mg, Ca and PTH in patients on long term PPIs, at least annually or if the patient has symptoms as described above.
Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.
Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.